9 doctors weighed in:

I recently cut down my daily dose of tramadol medicine by 33%, all at once. Then, I started getting abdominalpain. Are the two events possibly related?

9 doctors weighed in
Dr. Jeffrey Barke
Family Medicine
3 doctors agree

In brief: Possibly

Although tramadol brand name ultram is a non narcotic pain med and has much lower addiction potential it needs to be slowly tapered (reduced) especially when take for more than a few weeks.
Reduce by very slowly and you will avoid withdrawal symptoms which can include abdominal pain, headache, and fatigue. If your symptoms persist seek medical care.

In brief: Possibly

Although tramadol brand name ultram is a non narcotic pain med and has much lower addiction potential it needs to be slowly tapered (reduced) especially when take for more than a few weeks.
Reduce by very slowly and you will avoid withdrawal symptoms which can include abdominal pain, headache, and fatigue. If your symptoms persist seek medical care.
Dr. Jeffrey Barke
Dr. Jeffrey Barke
Thank
Dr. Martin Schaeffer
Pain Management
2 doctors agree

In brief: It is possible.

Everyone reacts differently to medications and it is possible that it is related.
You should let the provider who prescribed the tramadol know as soon as possible to receive a thorough evaluation of your complaints.

In brief: It is possible.

Everyone reacts differently to medications and it is possible that it is related.
You should let the provider who prescribed the tramadol know as soon as possible to receive a thorough evaluation of your complaints.
Dr. Martin Schaeffer
Dr. Martin Schaeffer
Thank
Dr. Stuart Wasser
Addiction Medicine
1 doctor agrees

In brief: It is 100% related

Abdominal cramping is a well described side effect of opioid withdrawal and tramadol is absolutely an opioid even if it is not controlled.
Bently or Levsin (hyoscyamine) is my first choice for treatment. Ondansetron may help nausea.

In brief: It is 100% related

Abdominal cramping is a well described side effect of opioid withdrawal and tramadol is absolutely an opioid even if it is not controlled.
Bently or Levsin (hyoscyamine) is my first choice for treatment. Ondansetron may help nausea.
Dr. Stuart Wasser
Dr. Stuart Wasser
Thank
Dr. David Rosenfeld
Pain Management
1 doctor agrees

In brief: Withdrawal

That fast a drowsy have caused some withdrawal symptoms.

In brief: Withdrawal

That fast a drowsy have caused some withdrawal symptoms.
Dr. David Rosenfeld
Dr. David Rosenfeld
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors